Minnesota, 2010

Flood in Minnesota, November 1 to 6, 2010

November 1 to 6, 2010 · NWS DLH · 1 event in 1 county or zone

High water flows due to very heavy rain caused minor lowland flooding along the Mississippi River near Aitkin. The flooding caused Highway 56 between Kimberly and Highway 169 to close due to high water on the Rice River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

High water flows due to very heavy rain caused minor lowland flooding along the Mississippi River near Aitkin. The flooding caused Highway 56 between Kimberly and Highway 169 to close due to high water on the Rice River. The Mississippi River crested at 12.26 feet on the 4th at 6 am CST. The river was above flood stage (12') from 6 pm on the 1st through midnight on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 1, 1:39 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Nov 1, 1:39 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
239 PM CDT MON NOV 1 2010

.DISCUSSION...
THRU THU...
SFC RIDGE WILL GRADUALLY PULL AWAY FROM THE REGION OVNGT...ALLOWING
INCRSG SLY FLOW INTO OUR CWA. THIS WILL BRING WARMER TEMPS AND SLGT
OR CHC POPS LATE TUE TRIGGERED BY UPR LVL TROF SWINGING RAPIDLY ACRS
NRN TIER OF STATES. PUT LIKELY POPS IN FOR TIP OF ARROWHEAD WHICH
WILL BE CLOSER TO THE UPR LVL VORT MAX...AND ALG THE S SHORE WHICH
COULD SEE SOME LAKE EFFECT SHOWERS DUE TO ONSHORE WINDS BHND SFC
CFNT. NW FLOW PERSISTS THRU REST OF WED AND THU...SO SOME SML POPS
WERE NECESSARY FOR NRN AND ERN ZONES. COLDER AIR ALSO MEANS SOME -SN
OR RA/SN MIX FOR MID WEEK.

THU NITE THRU MON...
THE EXTENDED FORECAST PERIOD WILL START OUT DRY AND UNSEASONABLY
WARM DUE AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING OVER THE
MIDWEST FRIDAY AND SATURDAY. THE RIDGE WILL BREAK DOWN BY SUNDAY
THOUGH...AS A SHORTWAVE MOVES ACROSS THE WRN GREAT LAKES REGION.
HOWEVER WILL KEEP CONDITIONS DRY FOR THE SUNDAY/MONDAY TIME FRAME
DUE TO LOW CONFIDENCE IN MOISTURE AMOUNTS ASSOCIATED WITH SHORTWAVE
AND TRACK/TIMING OF SHORTWAVE. A COLD FRONT WILL ALSO CROSS THE
UPPER MIDWEST SUNDAY...RESULTING IN A COOLING TREND SUNDAY AND
MONDAY.

.AVIATION.../18Z TAF ISSUANCE/
PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE CWA THROUGH THE
TAF PERIOD WITH A RIDGE OF HIGH PRESSURE OVER THE GREAT LAKES
BASIN.

&&

.POINT TEMPS/POPS...
DLH  30  50  37  45 /   0  10  40  10
INL  30  51  37  43 /   0  30  20  10
BRD  29  53  38  49 /   0  10  20  10
HYR  25  52  38  48 /   0  10  50  10
ASX  29  52  40  50 /   0  10  60  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...04
EXTENDED....BERDES
AVIATION...BERDES
Hazardous weather outlook, Nov 1, 2:38 AM CST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
338 AM CDT MON NOV 1 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
338 AM CDT MON NOV 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLDER AIR FLOWING OVER LAKE SUPERIOR LATE WEDNESDAY NIGHT INTO
THURSDAY MAY BRING SOME SNOW ACCUMULATIONS TO PORTIONS OF THE
SOUTH SHORE...MAINLY IN SNOWBELT OF ASHLAND COUNTY...EAST ACROSS
THE GOGEBIC RANGE INTO IRON COUNTY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-021030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
338 AM CDT MON NOV 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING SOUTHWEST WINDS TUESDAY MAY CREATE HAZARDOUS CONDITIONS
FOR SMALL CRAFT LATE TUESDAY INTO TUESDAY NIGHT FROM GRAND MARAIS
TO GRAND PORTAGE.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aitkin

When
November 1, 6:00 PM CST to November 6, 11:00 PM CST
Where
Aitkin County, 2.55 mi NNE of Aitkin Arpt to 1 mi SE of Aitkin Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
46.583, -93.647

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269299.